Alert archive / Kansas / Wind Advisories in 2026

Wind Advisory 3, NWS Topeka, KS

March 21, 202613 counties in Kansas

NWS Topeka, KS issued this wind advisory at Mar 21, 2026, 1:00 PM CDT for 13 counties in Kansas. It took effect at Mar 22, 2026, 7:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2026, 1:00 PM CDT (18:00 UTC)
In effect from
Mar 22, 2026, 7:00 AM CDT
Expired
Mar 22, 2026, 4:00 PM CDT
In force
9 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 63 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2026-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2026-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3120 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

419 
WWUS73 KTOP 211800
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
100 PM CDT Sat Mar 21 2026

KSZ008>010-020>023-034-221100-
/O.NEW.KTOP.WI.Y.0003.260322T1200Z-260322T1800Z/
Republic-Washington-Marshall-Cloud-Clay-Riley-Pottawatomie-Ottawa-
Including the cities of Linn, Washington, Blue Rapids, Concordia,
Clay Center, Hanover, Frankfort, Manhattan, Greenleaf, Wamego,
St. Marys, Minneapolis, Belleville, Bennington, Clifton, and
Marysville
100 PM CDT Sat Mar 21 2026

...WIND ADVISORY IN EFFECT FROM 7 AM TO 1 PM CDT SUNDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Clay, Cloud, Ottawa, Republic, Washington, Marshall, 
  Pottawatomie, and Riley Counties.

* WHEN...From 7 AM to 1 PM CDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down too. Isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution while driving.

Secure outdoor objects.

&&

$$

KSZ035>038-054-221100-
/O.NEW.KTOP.WI.Y.0003.260322T1200Z-260322T2100Z/
Dickinson-Geary-Morris-Wabaunsee-Lyon-
Including the cities of Junction City, Alma, Eskridge,
Harveyville, Maple Hill, Emporia, Council Grove, Alta Vista,
McFarland, Abilene, Herington, and Paxico
100 PM CDT Sat Mar 21 2026

...WIND ADVISORY IN EFFECT FROM 7 AM TO 4 PM CDT SUNDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Dickinson, Geary, Lyon, Morris, and Wabaunsee Counties.

* WHEN...From 7 AM to 4 PM CDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down too. Isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution while driving.

Secure outdoor objects.

&&

$$

CP
3 follow-up statements
420 
WWUS73 KTOP 220829
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
329 AM CDT Sun Mar 22 2026

KSZ008>010-020>023-034-221800-
/O.CON.KTOP.WI.Y.0003.260322T1200Z-260322T1800Z/
Republic-Washington-Marshall-Cloud-Clay-Riley-Pottawatomie-Ottawa-
Including the cities of Belleville, Frankfort, Hanover, Linn,
Marysville, Clifton, Concordia, Wamego, Minneapolis, Bennington,
Blue Rapids, Washington, St. Marys, Clay Center, Greenleaf, and
Manhattan
329 AM CDT Sun Mar 22 2026

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 1 PM 
CDT THIS AFTERNOON...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Clay, Cloud, Ottawa, Republic, Washington, Marshall, 
  Pottawatomie, and Riley Counties.

* WHEN...From 7 AM this morning to 1 PM CDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down too. Isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution while driving.

Secure outdoor objects.

&&

$$

KSZ035>038-054-222100-
/O.CON.KTOP.WI.Y.0003.260322T1200Z-260322T2100Z/
Dickinson-Geary-Morris-Wabaunsee-Lyon-
Including the cities of Emporia, Eskridge, Alma, McFarland,
Abilene, Paxico, Herington, Alta Vista, Council Grove, Maple
Hill, Junction City, and Harveyville
329 AM CDT Sun Mar 22 2026

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 4 PM 
CDT THIS AFTERNOON...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Dickinson, Geary, Lyon, Morris, and Wabaunsee Counties.

* WHEN...From 7 AM this morning to 4 PM CDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down too. Isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution while driving.

Secure outdoor objects.

&&

$$
747 
WWUS73 KTOP 221756
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1256 PM CDT Sun Mar 22 2026

KSZ008>010-020>023-034-221900-
/O.EXP.KTOP.WI.Y.0003.000000T0000Z-260322T1800Z/
Republic-Washington-Marshall-Cloud-Clay-Riley-Pottawatomie-Ottawa-
Including the cities of Greenleaf, Blue Rapids, Manhattan, Clay
Center, Concordia, Belleville, Frankfort, Marysville,
Minneapolis, Bennington, Wamego, Washington, Hanover, Linn, St.
Marys, and Clifton
1256 PM CDT Sun Mar 22 2026

...WIND ADVISORY WILL EXPIRE AT 1 PM CDT THIS AFTERNOON...

Winds will remain gusty through this afternoon, and while there may 
be an occasional gust around 45 mph, advisory-level winds are not 
expected to remain widespread or persistent. Thus the advisory will 
be allowed to expire.

$$

KSZ035>038-054-222100-
/O.CON.KTOP.WI.Y.0003.000000T0000Z-260322T2100Z/
Dickinson-Geary-Morris-Wabaunsee-Lyon-
Including the cities of Council Grove, Alta Vista, Abilene,
Eskridge, Harveyville, Paxico, Herington, Alma, Maple Hill,
McFarland, Junction City, and Emporia
1256 PM CDT Sun Mar 22 2026

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

* WHAT...North winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Dickinson, Geary, Lyon, Morris, and Wabaunsee Counties.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down too. Isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution while driving.

Secure outdoor objects.

&&

$$

CP
945 
WWUS73 KTOP 222056
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
356 PM CDT Sun Mar 22 2026

KSZ035>038-054-222200-
/O.EXP.KTOP.WI.Y.0003.000000T0000Z-260322T2100Z/
Dickinson-Geary-Morris-Wabaunsee-Lyon-
Including the cities of Alta Vista, Paxico, Alma, McFarland,
Abilene, Herington, Council Grove, Maple Hill, Emporia,
Harveyville, Eskridge, and Junction City
356 PM CDT Sun Mar 22 2026

...WIND ADVISORY WILL EXPIRE AT 4 PM CDT THIS AFTERNOON...

Gusty winds will remain below wind advisory criteria.

$$

Gargan

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Mar 21, 12:17 PM CDT, 43 minutes earlier. Its key messages:

  • All-time record March heat today - highs in the mid 90s.
  • Slightly cooler Sunday into next week, but still above average.
  • Dry pattern continues through at least the middle of next week.
Area forecast discussion, Mar 21, 12:17 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1217 PM CDT Sat Mar 21 2026

.KEY MESSAGES...

- All-time record March heat today - highs in the mid 90s.

- Slightly cooler Sunday into next week, but still above average.

- Dry pattern continues through at least the middle of next week.

&&

.DISCUSSION...
Issued at 228 AM CDT Sat Mar 21 2026

Today will see the peak of this record-smashing early spring heat
wave. The sprawling upper ridge over the Desert Southwest is
beginning to weaken some as a shortwave approaches the Pacific
Northwest. This shortwave will eventually push a cold front
southward through the area tomorrow morning, but ahead of the front
we'll see a surge of even warmer air for today. Last evening's 0z
TOP sounding had 850 mb temps of around 20C, while most model
guidance supports 850 mb temps of around 22-23C this afternoon.
Given similar deep mixing of the very dry airmass, expecting
temperatures 3-4 degrees warmer than yesterday. This would result in
widespread highs in the mid 90s, nearing the March record high at
Concordia and breaking it by several degrees at Topeka. The hot and
very dry airmass, when combined with an increasing southwest breeze
will result in extreme fire danger. (See Climate and Fire
Weather Sections below for more details.)

The aforementioned cold front will move southward through the area
during the morning hours, with a north wind gusting 30-35 mph in its
wake. The cold front timing looks a few hours faster than it looked
this time yesterday. Forecast temperatures are few degrees cooler as
a result, though still decently above average for this time of year.
Monday then looks to be the coolest day of the week, with around 60
sitting right around average values.

The upper ridge to our southwest then briefly expands again,
resulting in another sizable warmup mid-week. Still some spread in
exactly how warm we get, but a return to the 80s seems likely at
some point Wednesday or Thursday, with even a low chance at more
90s. Finally, longer range guidance is consistent with another cold
front around the Friday timeframe, cooling temperatures briefly
again back near average. As for appreciable rainfall chances, the
pattern continues to look unfavorable. Can't rule out some very
light sprinkles or showers with a couple weak perturbations Tuesday
or Thursday. Best chance doesn't appear to be until the front near
the end of the period, when synoptic uncertainty is naturally the
greatest.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1213 PM CDT Sat Mar 21 2026

Winds are the main aviation concern with VFR conditions
otherwise. They are still under 10 kts as of this writing, but
should pick up from the SW later this afternoon with gusts
around 20 kts persisting into this evening and overnight. Given
these steady winds at the sfc, this should preclude LLWS, but
would expect some turbulent mixing in the low levels with a 45
kt LLJ overhead. A cold front moves through terminals Sunday
morning, switching winds to the north and quickly increasing
them with gusts to 30-40 kts likely.

&&

.FIRE WEATHER...
Updated at 230 AM CDT Sat Mar 21 2026

Red Flag Warning remains in place today with extreme fire danger
expected. Given model guidance has not been mixing deep enough the
past couple days, leaning a bit hotter, drier, and windier than
guidance. As such, expecting RH to fall into the 10-15% range during
the mid to late afternoon. Winds look to be generally 10-15 mph
sustained, with gusts to around 20 mph at times. Not expecting much
of a decrease in winds overnight, particularly across higher
terrain. This will result in RH being slow to recover overnight, not
rising above 25-35% until around midnight across north-central KS.

The cold front will pass through from north to south tomorrow
morning, beginning around 6 AM near the Nebraska border and reaching
I-35 around 10 AM. Winds will switch to the north behind the front
and quickly increase, gusting 30-35 mph. With cooler temperatures
behind the front, RH is not expected to be as low as today, dropping
to 25-35% by the afternoon. Still, given the very gusty winds and
the change in wind direction, will keep the Fire Weather Watch in
effect.

&&

.CLIMATE...
Updated at 230 AM CDT Sat Mar 21 2026

March 21 - Record High Temperature

           Record (Year)              Forecast
Topeka       91 (1907, 1916)             96
Concordia    97 (1907)                   95

March Monthly Record High
Topeka: 93 on March 22, 1907 and March 31, 1946
Concordia: 97 on March 21, 1907

In a more obscure climate stat - the forecast of 96 on Saturday
would be an 86 degree swing from the low of 10 Monday morning. This
would be the 2nd largest swing in temperatures within a one week (or
less) period, and the only one week period on record to see a low of
15 or less and a high of 90 or more. The two most similar
temperature swings also occurred in March. An 88 degree rise from -4
on March 8, 1967 to 84 on March 10, 1967 is the most extreme warming
on record at TOP. More recently in 2009, the temperature rose from 9
degrees on March 2 to 86 on March 5.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM CDT this evening for KSZ008-
KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-
KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-
KSZ055-KSZ056-KSZ058-KSZ059.
Fire Weather Watch from 10 PM CDT this evening through Sunday
evening for KSZ008-KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-
KSZ022-KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-
KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&

DISCUSSION...Reese
AVIATION...Picha
FIRE WEATHER...Reese
CLIMATE...Reese
Hazardous weather outlook, Mar 21, 2:34 AM CDT, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
234 AM CDT Sat Mar 21 2026

KSZ008>012-020>024-026-034>040-054>056-058-059-220745-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
234 AM CDT Sat Mar 21 2026

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 10 PM CDT
THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY
EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

A Red Flag Warning is in place across the entire area. Very warm
temperatures with very low relative humidity, strong gusty southwest
winds and dry fuels will result in extreme fire danger.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Fire Weather Watch remains in effect for Sunday across the entire
area, as warm, dry, and windy conditions may result in extreme fire
danger once again.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 12:58 PM CDTRed Flag WarningTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more30 hr

Nearby

Wind Advisories in Kansas, 2026Every wind advisory in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.